Alert archive / Ohio / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 71, NWS Cleveland, OH

June 13, 2008Ottawa County, Ohio

NWS Cleveland, OH issued this severe thunderstorm warning at Jun 13, 2008, 4:47 PM EDT for Ottawa County, Ohio. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 13, 2008, 4:47 PM EDT (20:47 UTC)
Expired
Jun 13, 2008, 5:30 PM EDT
In force
43 min
Issued by
NWS Cleveland, OH
Area
Storm-based polygon

County Ottawa County, OH

The radar

The Cleveland radar (KCLE), 105 km from the middle of the area, began a volume at 20:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 13, 4:55 PM EDTTSTM WND DMGOak Harbor, OHPOWER POLES AND LINES DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 8 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 13, 1:48 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.8 hours before the alert went out and 134 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2008-06-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 990 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2008-06-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 27 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
990 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
846 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
27 m²/s²
0-3 km storm-relative helicity
59 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS51 KCLE 132046
SVRCLE
OHC123-132130-
/O.NEW.KCLE.SV.W.0071.080613T2047Z-080613T2130Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CLEVELAND OH
447 PM EDT FRI JUN 13 2008

THE NATIONAL WEATHER SERVICE IN CLEVELAND HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN OTTAWA COUNTY IN NORTHWEST OHIO...

* UNTIL 530 PM EDT

* AT 442 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED NEAR OAK HARBOR...OR
  ABOUT NEAR ELMORE...AND MOVING NORTHEAST AT 29 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  PUT-IN-BAY

PLEASE REPORT HAIL OR STRONG WINDS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHERN OHIO.

LAT...LON 4162 8326 4163 8310 4154 8298 4166 8285
      4169 8286 4169 8284 4173 8283 4170 8277
      4166 8279 4162 8283 4164 8285 4164 8286
      4155 8297 4154 8296 4145 8310 4145 8325
      4152 8336
TIME...MOT...LOC 2047Z 220DEG 25KT 4154 8318

$$

GARNET
2 follow-up statements
000 
WWUS51 KCLE 132114
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
514 PM EDT FRI JUN 13 2008

OHC123-132130-
/O.CON.KCLE.SV.W.0071.000000T0000Z-080613T2130Z/
OTTAWA OH-
514 PM EDT FRI JUN 13 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM EDT
FOR WESTERN OTTAWA COUNTY...

AT 509 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 11 MILES
NORTHEAST OF OAK HARBOR...OR ABOUT 12 MILES NORTHWEST OF PORT
CLINTON...MOVING NORTHEAST AT 29 MPH.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
PUT-IN-BAY

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHERN OHIO.

LAT...LON 4162 8326 4163 8310 4154 8298 4166 8285
      4169 8286 4169 8284 4173 8283 4170 8277
      4166 8279 4162 8283 4164 8285 4164 8286
      4155 8297 4154 8296 4145 8310 4145 8325
      4152 8336
TIME...MOT...LOC 2114Z 220DEG 25KT 4168 8302

$$

FITZ
000 
WWUS51 KCLE 132127
SVSCLE

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CLEVELAND OH
528 PM EDT FRI JUN 13 2008

OHC123-132138-
/O.EXP.KCLE.SV.W.0071.000000T0000Z-080613T2130Z/
OTTAWA OH-
528 PM EDT FRI JUN 13 2008

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN OTTAWA COUNTY EXPIRES
AT 530 PM EDT...

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR NORTHERN OHIO.

LAT...LON 4162 8326 4163 8310 4154 8298 4166 8285
      4169 8286 4169 8284 4173 8283 4170 8277
      4166 8279 4162 8283 4164 8285 4164 8286
      4155 8297 4154 8296 4145 8310 4145 8325
      4152 8336
TIME...MOT...LOC 2128Z 220DEG 25KT 4176 8293

$$

FITZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 13, 3:36 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Jun 13, 3:36 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CLEVELAND OH
336 PM EDT FRI JUN 13 2008

.SYNOPSIS...
A COLD FRONT WILL MOVE TOWARDS NORTHERN OHIO TONIGHT WITH
SEVERE THUNDERSTORMS POSSIBLE ALONG AND AHEAD OF THIS BOUNDARY.
ANOTHER COLD FRONT WILL APPROACH THE REGION ON SUNDAY WITH
ADDITIONAL THUNDERSTORMS POSSIBLE.

&&

.NEAR TERM /UNTIL 6 AM SATURDAY MORNING/...
SHOWERS AND THUNDERSTORMS CONTINUED INTO THIS AFTERNOON ALONG AND
AHEAD OF AN OUTFLOW BOUNDARY THAT IS LOCATED NEAR AN ASHTABULA TO
MARION LINE. THIS BOUNDARY WILL BE A CONCERN THROUGH THE EVENING
AS SCATTERED THUNDERSTORMS DEVELOP SOUTH OF IT AND MOVE UP OVER IT.
WE THEN WILL HAVE A BETTER DYNAMICS MOVE ACROSS INDIANA INTO
MICHIGAN WHICH WILL PUSH A COLD FRONT INTO OHIO OVERNIGHT. STRONG
TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH STRONG WIND GUSTS BEING
THE MAIN CONCERN. HOWEVER WILL HAVE TO CONTINUE TO MONITOR THE
LOCATION OF THE OUTFLOW BOUNDARY THROUGH THE EVENING SINCE IT
COULD HELP TO LOCALLY INCREASE THE LOW LEVEL HELICITY.

OTHERWISE WATCH FOR LOCALLY HEAVY RAINFALL...ESPECIALLY WHERE THE
ECHOES HAVE A CHANCE TO TRAIN.

&&

.SHORT TERM /6 AM SATURDAY MORNING THROUGH MONDAY NIGHT/...
THE COLD FRONT/OUTFLOW SHOULD BE MOVING ACROSS THE CWA IN THE
MORNING WITH SHOWERS AND THUNDERSTORMS ENDING FROM WEST TO EAST.
WILL HAVE TO WATCH THE EASTERN AREAS IF THE FRONT CAN SLOW
DOWN...SO CANT RULE OUT THUNDERSTORMS EAST FOR SATURDAY AFTERNOON.

THE NEXT PIECE OF JET ENERGY WILL MOVE TOWARDS THE GREAT LAKES ON
SUNDAY WITH ANOTHER ROUND OF STRONG TO SEVERE THUNDERSTORMS ALONG
AND AHEAD OF A COLD FRONT SUNDAY AFTERNOON INTO THE EVENING.

BY MONDAY THE UPPER LOW LOOKS TO BE SLIDING SOUTHWARD THROUGH THE
CENTRAL LAKES. THIS SHOULD LEAD TO A COOLER DAY AS SURFACE HIGH
PRESSURE BEGINS TO MOVE INTO THE REGION.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
EXTENDED PERIOD WILL BEGIN WITH HIGH PRESSURE BUILDING INTO THE AREA
TUESDAY.  LOW PRESSURE WILL BE LOCATED OVER QUEBEC. THIS IS
SUPPORTED BY THE ECMWF.  THE GFS HOWEVER IS MORE PESIMISTIC WITH
ANOTHER TROF OF LOW PRESSURE ROTATING SOUTHEAST ACROSS THE GREAT
LAKES TOWARD THE AREA.  ALOFT BOTH THE GFS AND ECMWF SHOW LOW
PRESSURE OVER NEW YORK.  THROUGH THE EXTENDED PERIOD THE ECMWF
SLOWLY ROTATES THE UPPER LOW NORTH THROUGH QUEBEC ALLOWING THE
SURFACE HIGH TO EDGE CLOSER TO THE AREA WHILE THE GFS KEEPS THE LOW
CLOSER TO THE EASTERN LAKES AND SOUTHERN ONTARIO.  HAVE SIDED WITH
HPC AND AND THE ECMWF AND ALLOWED AT LEAST THE WESTERN COUNTIES TO
TURN PARTLY SUNNY AFTER MID WEEK. WILL KEEP POPS LOW WITH BEST
CHANCES LIKELY NORTHEAST CLOSER TO THE LOW.

&&

.AVIATION /19Z FRIDAY THROUGH WEDNESDAY/...
SHWRS AND TSTMS ACROSS NORTH CENTRAL AND WESTERN COUNTIES AT
17Z WITH CONVECTION EXPECTED TO DRIFT EAST THROUGH THE AFTERNOON.
ALSO EXPECT THUNDERSTORMS ACROSS CENTRAL INDIANA TO MOVE INTO THE
AREA. COLD FRONT FROM NRN LAKE MICHIGAN TO KSTL MOVING EAST AND
WILL MOVE TO NEAR KTOL AROUND 06Z AND JUST EAST OF KCLE BY 12Z.
EXPECT SHOWERS AND THUNDERSTORMS ALONG AND JUST AHEAD OF THAT
BOUNDARY AS WELL. WIDESPREAD MVFR CONDITIONS IN HAZE AND
SHOWERS...BECOMING IFR OR LIFR IN THUNDERSTORMS.

OUTLOOK...SHOWERS/STORMS WILL CONTINUE TO PUSH EAST AND EXIT THE
AREA SATURDAY MORNING. CUMULUS/STRATOCUMULUS MAY LINGER ON
SATURDAY BUT CEILINGS SHOULD GRADUALLY IMPROVE TO VFR. VFR WEATHER
EXPECTED SUNDAY WITH WEAK HIGH PRESSURE OVER THE AREA. SECONDARY
COLD FRONT EXPECTED TO MOVE THROUGH SUNDAY NIGHT/EARLY MONDAY WITH
MVFR CONDITIONS LIKELY TO DEVELOP IN A FEW SHOWERS AND
THUNDERSTORMS. WEAK HIGH PRESSURE TO BUILD IO ON MONDAY WITH VFR
CONDITIONS EARLY IN THE WEEK.

&&

.MARINE...
LINE OF STRONG TO SEVERE THUNDERSTORMS INTO NW INDIANA HAS THE BEST
POTENTIAL FOR SEVERE THUNDERSTORMS.  BUT AIRMASS AHEAD OF
THUNDERSTORMS UNSTABLE ENOUGH FOR SCATTERED TSRA TO POP UP ANY TIME
THIS EVENING.  COLD FRONT ACROSS LAKE SUPERIOR WILL MOVE INTO
CENTRAL LAKE ERIE BY SATURDAY MORNING...THEN MOVE EAST OF THE LAKE
DURING THE AFTERNOON. EXPECT CHOPPY CONDITIONS SCA NOT OUT OF
QUESTION.

HIGH PRESSURE WILL MOVE ACROSS THE LOWER LAKES AND DOMINATE THE
WEATHER THROUGH SUNDAY NIGHT.  NEXT COLD FRONT WILL MOVE THROUGH ON
MONDAY.  CHOPPY CONDITIONS WILL CONTINUE MONDAY THROUGH WEDNESDAY AS
NORTH THROUGH NORTHWEST FLOW WILL REMAIN OVER THE LAKE.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...NONE.
PA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MULLEN
NEAR TERM...MULLEN
SHORT TERM...MULLEN
LONG TERM...TK
AVIATION...TK
MARINE...DJB
Hazardous weather outlook, Jun 13, 2:09 PM EDT, 2 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CLEVELAND OH
209 PM EDT FRI JUN 13 2008

LEZ061-147>149-167>169-OHZ012>014-021>023-031>033-038-089-PAZ001>003-
141815-
LAKE ERIE OPEN WATERS FROM RIPLEY TO BUFFALO NY-WILLOWICK TO GENEVA-
ON-THE LAKE OH-GENEVA-ON-THE-LAKE TO CONNEAUT OH-
CONNEAUT OH TO RIPLEY NY-
LAKE ERIE OPEN WATERS FROM WILLOWICK TO GENEVA-ON-THE-LAKE-
LAKE ERIE OPEN WATERS FROM GENEVA-ON-THE-LAKE TO CONNEAUT-
LAKE ERIE OPEN WATERS FROM CONNEAUT OH TO RIPLEY NY-LAKE-GEAUGA-
ASHTABULA INLAND-SUMMIT-PORTAGE-TRUMBULL-WAYNE-STARK-MAHONING-HOLMES-
ASHTABULA LAKESHORE-NORTHERN ERIE-SOUTHERN ERIE-CRAWFORD PA-
209 PM EDT FRI JUN 13 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTHEAST OHIO
AND NORTHWEST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS ACROSS NORTHERN
OHIO. THE MAIN THREAT WILL BE STRONG DAMAGING WINDS. LOCALLY HEAVY
RAINFALL WILL ALSO BE POSSIBLE AND MAY CAUSE MINOR FLOODING.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POSSIBILITY FOR A FEW SEVERE THUNDERSTORMS SUNDAY
NIGHT AS ANOTHER COLD FRONT MOVES EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL MAY BE NEEDED.

LEZ142>146-162>166-OHZ003-006>011-017>020-027>030-036-037-047-141815-
MAUMEE BAY TO RENO BEACH OH-RENO BEACH TO THE ISLANDS OH-
THE ISLANDS TO VERMILION OH-VERMILION TO AVON POINT OH-
AVON POINT TO WILLOWICK OH-
LAKE ERIE OPEN WATERS FROM MAUMEE BAY TO RENO BEACH-
LAKE ERIE OPEN WATERS FROM RENO BEACH TO THE ISLANDS-
LAKE ERIE OPEN WATERS FROM THE ISLANDS TO VERMILION-
LAKE ERIE OPEN WATERS FROM VERMILION TO AVON POINT-
LAKE ERIE OPEN WATERS FROM AVON POINT TO WILLOWICK-LUCAS-WOOD-OTTAWA-
SANDUSKY-ERIE OH-LORAIN-CUYAHOGA-HANCOCK-SENECA-HURON-MEDINA-WYANDOT-
CRAWFORD-RICHLAND-ASHLAND-MARION-MORROW-KNOX-
209 PM EDT FRI JUN 13 2008

...SEVERE THUNDERSTORM WATCH 523 IN EFFECT UNTIL 9 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ERIE...NORTH CENTRAL
OHIO...NORTHEAST OHIO AND NORTHWEST OHIO.

.DAY ONE...THIS AFTERNOON AND TONIGHT

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS THE POSSIBILITY FOR A FEW SEVERE THUNDERSTORMS SUNDAY
NIGHT AS ANOTHER COLD FRONT MOVES EAST ACROSS THE REGION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED.

In the hours before

Local storm report, Jun 13, 4:41 PM EDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
441 PM EDT FRI JUN 13 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     HAIL             ROCKY RIDGE             41.53N 83.21W
06/13/2008  E1.00 INCH       OTTAWA             OH   AMATEUR RADIO

&&

OUDEMAN

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 13, 9:35 AM EDTSpecial Marine WarningCLE55 min
Jun 13, 11:23 AM EDTSpecial Marine WarningCLE97 min
Jun 13, 11:36 AM EDTSevere Thunderstorm WarningCLEHancock, Seneca, Wyandot39 min
Jun 13, 11:56 AM EDTSevere Thunderstorm WarningCLEWyandot49 min
Jun 13, 12:34 PM EDTSevere Thunderstorm WarningCLECrawford, Seneca41 min
Jun 13, 1:15 PM EDTSevere Thunderstorm WarningCLECrawford, Wyandot60 min
Jun 13, 2:45 PM EDTAreal Flood AdvisoryCLECrawford, Marion, Morrow, Richland3 hr
Jun 13, 3:54 PM EDTSevere Thunderstorm WarningCLEOttawa, Sandusky51 min
Jun 13, 4:21 PM EDTSpecial Marine WarningCLE54 min
Jun 13, 4:51 PM EDTAreal Flood AdvisoryCLEOttawa3 hr
Jun 13, 5:37 PM EDTAreal Flood AdvisoryCLECrawford, Marion, Morrow, Richland3 hr
Jun 13, 6:21 PM EDTSevere Thunderstorm WarningCLELorain54 min
Jun 13, 6:36 PM EDTSpecial Marine WarningCLE114 min
Jun 13, 6:39 PM EDTSevere Thunderstorm WarningCLECuyahoga, Lorain, Medina66 min
Jun 13, 7:24 PM EDTSevere Thunderstorm WarningCLEHolmes, Stark, Wayne36 min
Jun 13, 7:54 PM EDTSevere Thunderstorm WarningCLEMahoning, Portage, Stark, Summit51 min
Jun 13, 7:59 PM EDTAreal Flood AdvisoryCLEOttawa6 hr

Nearby

Severe Thunderstorm Warnings in Ohio, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.